MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT011H
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00060.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communication artery using penumbra smart coils (smart coils).During the procedure, the physician experienced resistance and was unable to advance two smart coils out of their introducer sheaths and into the non-penumbra microcatheter, therefore both smart coils were removed.The procedure was completed using the same non-penumbra microcatheter and a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) pusher assembly was bent in multiple locations.The embolization coil was intact with the pusher assembly and had offset coil windings.Conclusions: evaluation of the returned device revealed both embolization coils had offset coil windings.This type of damage typically occurs if the introducer sheath is not properly aligned within the hub when the smart coil is advanced.The damage observed on the embolization coils likely contributed to the resistance experienced by the physician when advancing the smart coils.Further evaluation revealed a white substance was present around both introducer sheaths.This substance was likely incidental and may have been transferred from the physician¿s gloves.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00060.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6244374
Report Number3005168196-2017-00059
Device Sequence Number16382588
Product Code HCG
UDI-Device Identifier00814548015170
UDI-Public00814548015170
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/24/2021
Device Catalogue Number400SMTXSFT011H
Device Lot NumberF68109
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/15/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/11/2017
Supplement Report FDA Received Date03/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR